Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 285, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 2018, 2:56 PM MDT for Huerfano County, Pueblo County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 2:56 PM MDT (20:56 UTC)
- Expired
- Aug 17, 2018, 3:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Huerfano County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 79 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
039 WUUS55 KPUB 172056 SVRPUB COC055-101-172130- /O.NEW.KPUB.SV.W.0285.180817T2056Z-180817T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pueblo CO 256 PM MDT FRI AUG 17 2018 The National Weather Service in Pueblo has issued a * Severe Thunderstorm Warning for... Northeastern Huerfano County in southeastern Colorado... Southwestern Pueblo County in southeastern Colorado... * Until 330 PM MDT. * At 256 PM MDT, a severe thunderstorm was located 11 miles northeast of Greenhorn Mountain, or 24 miles southwest of Pueblo, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3782 10489 3801 10494 3815 10466 3787 10454 TIME...MOT...LOC 2056Z 252DEG 10KT 3795 10482 HAIL...1.00IN WIND...<50MPH $$ PGW
2 follow-up statements
364 WWUS55 KPUB 172108 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 308 PM MDT FRI AUG 17 2018 COC055-101-172130- /O.CON.KPUB.SV.W.0285.000000T0000Z-180817T2130Z/ Huerfano CO-Pueblo CO- 308 PM MDT FRI AUG 17 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR NORTHEASTERN HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES... At 308 PM MDT, a severe thunderstorm was located 11 miles east of Greenhorn Mountain, or 26 miles southwest of Pueblo, moving northeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3782 10489 3798 10493 3804 10466 3787 10454 TIME...MOT...LOC 2108Z 239DEG 12KT 3791 10481 HAIL...1.00IN WIND...<50MPH $$ PGW
970
WWUS55 KPUB 172127
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
327 PM MDT FRI AUG 17 2018
COC055-101-172137-
/O.EXP.KPUB.SV.W.0285.000000T0000Z-180817T2130Z/
Huerfano CO-Pueblo CO-
327 PM MDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES WILL EXPIRE AT 330 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3782 10489 3798 10493 3804 10466 3787 10454
TIME...MOT...LOC 2127Z 252DEG 10KT 3792 10476
$$
PGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:36 AM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 11:36 AM MDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1136 AM MDT Fri Aug 17 2018 .SHORT TERM...(Today and tonight) Issued at 437 AM MDT Fri Aug 17 2018 Upper ridge remains in place over the area today/tonight, with short wave energy cresting the ridge and dropping southeastward across CO late in the day. Given slightly better upper support, should see a modest expansion of tsra coverage over the mountains today, with most models suggesting a few clusters of stronger storms migrating eastward through the I-25 late afternoon/early evening. Best forcing then shifts south during the late evening/overnight, with only isolated weakening convection on the plains after midnight. SWODY1 has marginal risk of severe storms along and east of I-25 today, though with 0-6km shear values running only around 30 kts, expect mainly brief/low end severe storms, with best chance along I-25 as mountain convection encounters axis of higher instability just east of the higher terrain. Still a risk of some spotty pockets of heavy rain, as steering currents remain rather light, with last few runs of the HRRR pointing toward Pueblo/Fremont counties having a higher potential for storm mergers leading to increased rainfall rates. Given increased cloud cover/convection, max temps today should drift downward a few degf from Thu readings. .LONG TERM...(Saturday through Thursday) Issued at 437 AM MDT Fri Aug 17 2018 Saturday...Active day with strong to severe thunderstorms expected. The long-term forecast period begins with a steep ridge over the western US coast and northwest flow over Colorado. Models are in excellent agreement on the timing of a fairly potent mid-level shortwave trough advancing through Colorado Saturday afternoon/evening. The exit region of an associated upper-level jet will also spread over the state. At the surface, a lee trough will develop during the afternoon, and southerly flow will maintain high dew points ranging from the mid to upper 50s across the I-25 corridor to low 60s over the far eastern plains. Large scale forcing in association with the shortwave and jet combined with low level convergence/pressure falls near the lee trough and daytime heating will allow scattered to widespread thunderstorms to develop over the eastern mountains and spread east across much of the eastern Colorado plains during the afternoon and evening. Strong northwesterly mid-level flow over surface southerlies/southeasterlies will yield 0-6 km shear around 40 knots. High surface dew points will lead to MLCAPE values on the order of 1500 j/kg across the eastern mountains and plains, with pockets over 2000 j/kg possible. Given these conditions, thunderstorms will be capable of producing large hail and damaging winds. An isolated tornado is also possible. SPC maintains a marginal risk for severe across the eastern mountains and all of the eastern plains. Won't be surprised to see this upgraded. TPW ranging from 1" near the eastern mountains to 1.5" over the far eastern plains will allow storms to produce heavy rainfall as well, so flash flooding will be a threat, especially over burn scars and urban areas. However, storm motion will be quick enough to help dampen the threat slightly. Storms should be along/east of the CO/KS border by midnight. High temperatures will be in the mid to upper 80s across the plains, and around 80 in Colorado Springs and the high valleys. Sunday and Monday...Expect pleasant weather for most areas during this period. Models agree on height rises behind the Sunday shortwave with unidirectional north/northwest from the surface into th upper troposphere. This pattern will help scour moisture out of the region, and squash convective chances during this period. Only isolated afternoon thunderstorms are expected over the high terrain each day. Temperatures will be cooler, with highs in the low to mid 80s across the plains and high valleys, and mid 70s in Colorado Springs. Surface winds will likely become breezy during the afternoon into the early evening on Sunday across most of the plains and Monday across the far eastern plains as low pressure deepens well to the northeast of the state. Tuesday through Thursday...High pressure re-establishes itself over the southwest US, centered over AZ/NM, with mid-level northwest flow reigning over Colorado. Surface flow becomes southerly/southeasterly again, increasing moisture across the region. Periodic disturbances in the northwest flow will lead to afternoon/evening thunderstorm chances each day. Wednesday looks to be the most active day and most likely to have convection spread across the plains as a fairly potent shortwave moves across the state. With models currently indicating near 60 surface dew points and 0-6 km shear of around 30 knots, strong storms will be possible. Temperatures during this period will rise into the upper 80s to low 90s across the plains, low to mid 80s in Colorado Springs, and low 80s in the high valleys. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1127 AM MDT Fri Aug 17 2018 A weak upper level disturbance will combine with ample moisture to trigger another round of afternoon and evening thunderstorms across the flight area. The first storms of the day are developing over the mountains now. Storm development over the mountains will continue through the early afternoon hours before spreading onto the plains during the mid to late afternoon hours. Thunderstorm activity will continue across the plains through the evening hours. KCOS, KPUB and KALS will all see thunderstorms at or near the terminals from the midafternoon through early evening hours. Primary storm hazards will include lightning, wind gusts to around 50 mph, locally heavy rain, and pea to quarter size hail. Low clouds will be possible again tonight at the KCOS and KPUB terminals depending on how convective outflow evolves this evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...LINE AVIATION...LW
Hazardous weather outlook, Aug 17, 11:55 AM MDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Fri Aug 17 2018 COZ058>089-093>099-181800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Fri Aug 17 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms that are developing over the mountains will increase and spread eastward early this afternoon. Storms will spread onto the I-25 corridor during the mid to late afternoon hours before continuing east across the rest of the plains through the evening hours. A few storms along and east of the I-25 corridor may become severe today, producing hail to the size of quarters and wind gusts to 60 mph. Otherwise, the primary concerns with storms today will be lightning, wind gusts to 50 mph, locally heavy rain, and small hail. Additionally, storms that move across burn scars will have the potential to produce flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered strong to severe thunderstorms are expected across the eastern mountains and plains Saturday afternoon and evening. Possible storm hazards will include large hail, winds in excess of 60 mph, heavy rain, and lightning. Additionally, storms that track over burn scars will have the potential to produce flash flooding. Storm chances will decrease Sunday and Monday, before increasing again for the rest of the week. Primary storm threats during the week will be lightning, locally heavy rain, wind gusts to 50 mph, small hail, and burn scar flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across much of the area. 50/50
In the hours before
Special weather statement, Aug 17, 1:41 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Pueblo CO 141 PM MDT FRI AUG 17 2018 COZ079-080-086-087-172030- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountains above 10000 Ft CO- 141 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...EAST CENTRAL CUSTER AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 230 PM MDT... At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Greenhorn Mountain, or 26 miles southwest of Pueblo, moving southeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rye, San Isabel, Beulah and Colorado City. LAT...LON 3800 10512 3814 10498 3799 10467 3779 10489 TIME...MOT...LOC 1941Z 310DEG 9KT 3803 10499 PGW
Special weather statement, Aug 17, 2:46 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Pueblo CO 246 PM MDT FRI AUG 17 2018 COZ079-086-087-172130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 246 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 330 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Greenhorn Mountain, or 24 miles southwest of Pueblo, moving northeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3786 10488 3801 10499 3820 10471 3796 10454 TIME...MOT...LOC 2046Z 239DEG 9KT 3798 10486 PGW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:41 PM MDT | Special Weather Statement | PUB | Huerfano | 49 min |
| Aug 17, 2:29 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 3 hr |
| Aug 17, 2:38 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 37 min |
| Aug 17, 2:46 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| Aug 17, 3:06 PM MDT | Areal Flood Advisory | PUB | El Paso | 3 hr |
| Aug 17, 3:10 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 35 min |
| Aug 17, 3:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 35 min |
| Aug 17, 3:54 PM MDT | Special Weather Statement | PUB | Otero | 51 min |
| Aug 17, 3:58 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 5 hr |
| Aug 17, 4:02 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 28 min |
| Aug 17, 4:26 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 49 min |
| Aug 17, 4:27 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 48 min |
| Aug 17, 4:34 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Teller | 41 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.